Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 2, 2018, 11:16 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2018, 11:16 PM MDT (05:16 UTC)
- Expired
- May 2, 2018, 11:45 PM MDT
- In force
- 29 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Pueblo radar (KPUX), 108 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.3 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 1447 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
645
WUUS53 KGLD 030516
SVRGLD
COC017-063-030545-
/O.NEW.KGLD.SV.W.0007.180503T0516Z-180503T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
1116 PM MDT WED MAY 2 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northwestern Cheyenne County in east central Colorado...
Southwestern Kit Carson County in east central Colorado...
* Until 1145 PM MDT
* At 1115 PM MDT, a severe thunderstorm was located 11 miles
southeast of Boyero, or 31 miles south of Flagler, moving northeast
at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wild Horse and Aroya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3879 10316 3892 10316 3915 10295 3896 10270
3871 10308 3878 10317
TIME...MOT...LOC 0515Z 223DEG 25KT 3884 10310
HAIL...1.00IN
WIND...60MPH
$$
EVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 5:48 PM MDT, 5 hours 28 minutes earlier.
Area forecast discussion, May 2, 5:48 PM MDT, 5 hours 28 minutes before
Area Forecast Discussion National Weather Service Goodland KS 548 PM MDT Wed May 2 2018 .SHORT TERM...(This evening through Thursday) Issued at 210 PM MDT Wed May 2 2018 As of 2:30 pm MDT, 1:30 pm MDT, skies across the Tri-State Region were mostly cloudy due to low level moisture, producing low clouds, and a constant stream of cirrus from the south-southwest. Temperatures were in the 50s areawide due to the clouds. Winds are generally northeast at 5-15 mph with occasional gusts to 20-25 mph. At the surface, low pressure was developing over southeast Colorado and New Mexico. A surface boundary is located over southeast Colorado, likely due to differential heating and drier air coming in from the southwest. This boundary may serve as a focus for shower/storm development this afternoon. Aloft, an upper level low is situated over northern Arizona. A potent shortwave trough is kicking out over the southern Plains, leading to severe storm development over the Texas Panhandle, Oklahoma, and Kansas. Additional storms have developed over northern Colorado, spreading slowly to the east. For the rest of this afternoon, anticipate some breaks in the clouds and warmer temperatures for the lucky locations. As the previously mentioned boundary moves north, a few isolated showers/storms are possible across portions of eastern Colorado and western Kansas, south of I-70. In addition, some storms may move east across northeast Colorado this evening. Overall, instability seems meager but shear is impressive. Thinking that most activity will be showers but would not be surprised to hear some thunder. A strong storm can not be ruled out but widespread severe weather isn't anticipated. For tonight, more widespread precipitation is expected, particularly over northeast Colorado. Overall, precipitation should be light with amounts less than one quarter of an inch. No severe weather is expected after dark. Moisture will pool along the incoming low and a stalled front. As temperatures cool, clouds will lower and a thick stratus deck is forecast. There could even be some fog, some dense, after midnight through mid-morning tomorrow so will need to watch this carefully. For tomorrow, the main disturbance should be headed to the east. However, another wave will move through on the back side. Low clouds should clear out, allowing some instability to build up by afternoon. MUCAPE of 400-800 j/kg should develop along with 850-500 mb lapse rates around 7 c/km indicate an environment favorable for storm development as the disturbance passes through. Shear is weak so once again, no widespread severe storm activity seems likely. However, some storms could produce gusty winds and small hail. During the late morning/afternoon hours, northwest winds may become gusty, especially over eastern Colorado. .LONG TERM...(Thursday night through Wednesday) Issued at 148 PM MDT Wed May 2 2018 Main forecast concerns for the period will be precipitation chances and temperatures as front becomes draped across the area late in the period. Overall, pattern should be less active overall than the current one although will see a fairly decent short wave trough impact area on Tuesday. While there may be a severe threat associated with the trough, probabilities all appear too low to really be confident in the pattern. Any precipitation Thursday afternoon should rapidly diminish by 00z Friday as cold front sweeps through the area with CAA and subsidence overspreading the area. While there does appear to be a precip chance on Sunday night, although GFS signal seems to strongly driven by convective elements which lowers overall confidence despite some more robust ensemble signals. At this time, best chance for meaningful precipitation will be in the Tuesday time period. For temperatures, the coolest night of the week will likely be Thursday night behind front with a few areas dipping into mid 30s. Temps will warm through the rest of the period with widespread highs in the 80s expected south of I-70 by Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 535 PM MDT Wed May 2 2018 Sub-VFR conditions are expected to prevail at the Goodland and McCook terminals as advection fog continues to dominate the Tri- State area. There is a possibility of showers, but more likely expecting drizzle at the terminals. Tomorrow, storms could impact the terminals, but confidence was too low at this time to include. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...RRH LONG TERM...JRM AVIATION...EV
Hazardous weather outlook, May 2, 2:33 PM MDT, 8 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 233 PM MDT Wed May 2 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-032045- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 233 PM MDT Wed May 2 2018 /333 PM CDT Wed May 2 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated thunderstorms are possible this afternoon and through the evening hours. While the stronger storms may produce hail to around the size of a quarter, widespread severe weather is not expected across the Tri State Area. After midnight, fog development is possibly, especially across northwest Kansas. Fog could become dense for a few locations. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Fog, possibly dense for some locations, will gradually diminish by late Thursday morning. A few storms are possible Thursday afternoon. Small hail and gusty winds would be the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, May 2, 6:32 PM MDT, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
632 PM MDT WED MAY 2 2018
COZ091-092-030100-
Kit Carson County CO-Cheyenne County CO-
632 PM MDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 700
PM MDT...
At 631 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Boyero, or 34 miles south of Flagler, moving
northeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wild Horse and Aroya.
LAT...LON 3890 10316 3916 10296 3900 10268 3867 10307
3873 10317
TIME...MOT...LOC 0031Z 217DEG 33KT 3879 10311
EVSpecial weather statement, May 2, 10:42 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
1042 PM MDT WED MAY 2 2018
COZ091-030515-
Kit Carson County CO-
1042 PM MDT WED MAY 2 2018
...SPECIAL WEATHER STATEMENT...
At 1042 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Flagler to 13 miles northeast of Boyero.
Movement was northeast at 35 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Flagler and Seibert.
This includes Interstate 70 in Colorado between mile markers 391 and
411.
LAT...LON 3937 10315 3957 10290 3957 10272 3925 10276
3904 10312 3904 10316
TIME...MOT...LOC 0442Z 223DEG 29KT 3933 10306 3910 10314
EVThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 6:32 PM MDT | Special Weather Statement | GLD | Cheyenne | 28 min |
| May 2, 10:42 PM MDT | Special Weather Statement | GLD | Kit Carson | 33 min |
| May 2, 11:36 PM MDT | Special Weather Statement | GLD | Kit Carson | 24 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.